Ketamine is a prescription painkiller that’s often used illegally by people to get high.
This can help if:
- you want to know about ketamine
- you’re curious about why people take ketamine
- you’re worried that someone you know is taking too much ketamine.
What is ketamine?
Ketamine is a medical and veterinary drug that kills pain. It's a dissociative painkiller, which means it changes how you experience the link between your mind and body. It's illegal to use the drug recreationally. Ketamine can be snorted, smoked, eaten or injected. People also call it K, special K or vitamin K.
What does ketamine do to you?
In the short term, someone who's taken ketamine might:
- feel really good, including feeling relaxed and more sensitive to touch
- have hallucinations, feelings of detachment from their body and mixed senses
- experience confusion, anxiety or panic
- become paranoid, and experience panic, terror or anxiety
- get amnesia,
- have stiff muscles and not be able to feel pain
- hallucinate and have bizarre or frightening experiences
- behave strangely.
Physically, it can make you
- vomit, feel sick or sweat a lot
- feel uncoordinated, with blurred vision and slurred speech
- feel drowsy, have seizures or go into a coma.
We don't know a lot about its long-term effects, but using it regularly could mess up your memory, attention and vision, and can cause serious problems with your bladder.
Other issues with ketamine
- Having a bad ‘trip’: It’s possible to have a bad experience (or ‘trip’) with ketamine. This can be especially frightening if you're having trouble moving. It will pass, but if you’re really concerned, ask someone to call 000.
- Mixing it with other drugs: Ketamine is unpredictable when mixed with other substances. Because it's a depressant, combining ketamine with alcohol or another depressant such as Valium or an anti-anxiety medication can make you stop breathing.
- Overdosing: It's possible to overdose on ketamine. An overdose can cause a seizure, coma, heart attack or death. If you think someone's overdosed, call 000 immediately and follow the instructions of the emergency operator.